Skip to content
Includes Expert Content
bleeding on birth control
avatar
An_249486 posted:
I am a 23 year old female and have a regular period all of my life. However, last July, so six months ago, I go my period and it lasted for 54 days. I had ultrasounds done and went to the gyno multiple times. They determined that it was probably just hormonal changes, so they put me on birth control. The birth control hepled for the first 2 1/2 months, but then at end of my third cycle, I started to bleed a few days before I was supposed to. I continued to take the pill and had my period as normal. After I was finished the bleeded stopped and I started my new cycle. Now, what im worried about is that I'm bleeding again 8 days into this months birth control. It started out brown and now its bright red! I've read online that this can be normal, but I wanted to see if anyone else has had this experience and if it just went away? Someone please let me know I would really appreciate it.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: You are correct, when a cycle in a young woman runs for several weeks the usual explanation is that she has missed ovulations. By contrast, erratic bleeding on birth control pills has a different cause.

Unfortunately, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). Sometimes the lining is unstable because the hormones can make parts of the lining out of synch.

In terms of the brown color, it is very common for women using birth control pills to have a "period" which looks more like dark motor oil sludge than bright red menstrual bleeding. The synthetic progesterone in the active pills creates a thinner lining inside the uterus. This creates a decreased amount of flow. This more scant flow will appear as a dark brown color, and thick consistency.

Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists (eg through three packs of pills) you should return to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem.

Yours,
Jane


Helpful Tips

Thickened endometrial lining
Hi I am 52, stopped my periods 5 months ago - assumed menopause, feeling very bloated for the past 3 months - doc ordered hormone test - ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.